Sunday, October 17, 2021
53.0°F

OTCs may be cause of body odor

by Dr. Peter Gott
| September 11, 2011 9:00 PM

DEAR DR. GOTT: I'm a 63-year-old black female. I had a total abdominal hysterectomy at age 38 that left me with one ovary. At 51, I went through menopause and was prescribed the smallest dose of Premarin. After five years I slowly weaned myself off it. About 10 years ago, I was diagnosed with diabetes, for which I take generic metformin, 1,500 mg daily.

In 2008 I started applying alcohol (as recommended by a friend) to my underarms before applying deodorant to combat odor. At that time the odor was infrequent, but now it's an almost daily battle. It doesn't seem to be brought on by anything specific. I currently carry a small piece of soap that I apply dry whenever I detect the odor. It works well, but not all situations allow me to sneak off to apply it.

I'm also on the following prescriptions: glimepiride, Norvasc, Enalapril, Synthroid, Vytorin and atenolol. My over-the-counters include a multivitamin, iron, Ester-C, calcium, magnesium, zinc, B complex, krill oil and an 81 mg aspirin.

I eat right most of the time, exercise three to four times a week on a treadmill and keep my diabetes under control. My last A1c was 6.1. What do you think? Any suggestions would be greatly appreciated.

DEAR READER: Before I tell you what I believe the problem to be, I want to review your prescribed medications. Metformin and glimepiride are used to control diabetes. Norvasc, Enalapril and atenolol are used primarily for the treatment of hypertension. Synthroid is for low thyroid levels. Vytorin is a combination cholesterol-lowering medication.

Given this combination of medications, you have hypothyroidism, diabetes, high cholesterol levels, and hypertension or a heart condition that requires your blood pressure and cholesterol to be well controlled.

I cannot say whether one or a combination of these is the cause of your underarm odor, but it is possible. Several can cause hyperhidrosis (excessive sweating), which can lead to increased odor.

Also of note is that the simvastatin portion of Vytorin can cause diabetes. Because you don't mention how long you have been taking any of your prescriptions, I cannot say whether this is a possibility in your case, but if you started the Vytorin prior to developing diabetes, it may be something to look into.

I believe the cause of your underarm odor are your OTC vitamins and supplements. You are currently taking a multivitamin, iron, magnesium, calcium, zinc, a B complex, vitamin C, a low-dose aspirin and krill oil. The iron, magnesium, zinc, B complex and vitamin C - on top of the multivitamin - are overkill. You are likely receiving more than enough through your multivitamin and diet.

The low-dose aspirin was likely recommended by your physician in conjunction with your cholesterol-lowering med and anti-hypertensives.

Finally, krill oil. This provides omega 3s. I cannot say whether this is contributing to your underarm odor, but it may be, because it carries many of the same side effects of fish oil. Omega 3s can also be obtained from flaxseed, flaxseed oil, fish oil, wild salmon, arctic char and mackerel.

My advice? Stop the extra supplements. The multivitamin and a well-balanced diet should cover your vitamin and mineral needs. Switch to omega 3 flaxseed oil. Eliminate foods that cause body odor, such as ramps, garlic, curry and onions. The soap may also be adding to the problem by clogging your pores because it is not being rinsed off.

If the odor remains after a reasonable period of time, perhaps two weeks, speak with your doctor. There may be an underlying cause. If not, he or she can refer you to a dermatologist or other appropriate specialist, or prescribe a stronger deodorant.

Readers who are interested in learning more can order my Health Report "Vitamins and Minerals" by sending a self-addressed, stamped No. 10 envelope and a $2 U.S. check or money order to Dr. Peter Gott, P.O. Box 433, Lakeville, CT 06039. Be sure to mention the title, or print an order form from my website's direct link: www.AskDrGottMD.com/order_form.pdf.

DEAR DR. GOTT: My wife and I used to use the smaller bars of soaps from motels for leg cramps in bed; however, when we turned over, the bars were no longer under our legs and we would sometimes get cramps. We solved this by grating the soap directly onto the lower portion of the mattress under the sheet. It seems to work no matter where we lie on the mattress.

DEAR READER: Thank you for sharing this helpful tip. I am passing it on to my readers in the hopes that it will help some of them as well.

Dr. Peter H. Gott is a retired physician and the author of several books, including "Live Longer, Live Better," "Dr. Gott's No Flour, No Sugar Diet" and "Dr. Gott's No Flour, No Sugar Cookbook," which are available at most bookstores or online. His website is www.AskDrGottMD.com.